Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Charleston, WV

July 2, 2019Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at Jul 2, 2019, 8:04 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 8:04 PM EDT (00:04 UTC)
Expired
Jul 2, 2019, 10:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS51 KRLX 030004
FFWRLX
KYC043-089-030230-
/O.NEW.KRLX.FF.W.0030.190703T0004Z-190703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
804 PM EDT Tue Jul 2 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northwestern Greenup County in northeastern Kentucky...
  Northwestern Carter County in northeastern Kentucky...

* Until 1030 PM EDT.

* At 803 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen this evening. Flash flooding is expected to begin 
  shortly.

* Some locations that may experience flooding include...
  Gesling, Letitia, Carter, Brushart and South Portsmouth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3847 8319 3849 8319 3854 8314 3854 8312
      3855 8310 3857 8310 3859 8307 3863 8307
      3864 8305 3866 8305 3868 8303 3871 8304
      3873 8301 3863 8291 3833 8316 3843 8323

$$

HART
2 follow-up statements
849 
WGUS71 KRLX 030117
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
917 PM EDT Tue Jul 2 2019

KYC043-089-030230-
/O.CON.KRLX.FF.W.0030.000000T0000Z-190703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-Carter KY-
917 PM EDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHWESTERN GREENUP AND NORTHWESTERN CARTER COUNTIES...

At 915 PM EDT, although heavy rain has moved out of the area, up to 
two inches of rain has already fallen.

Some locations that will experience flooding include...
Gesling, Letitia, Carter, Brushart and South Portsmouth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3847 8319 3849 8319 3854 8314 3854 8312
      3855 8310 3857 8310 3859 8307 3863 8307
      3864 8305 3866 8305 3868 8303 3871 8304
      3873 8301 3863 8291 3833 8316 3843 8323

$$

RG
100 
WGUS71 KRLX 030223
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1023 PM EDT Tue Jul 2 2019

KYC043-089-030231-
/O.EXP.KRLX.FF.W.0030.000000T0000Z-190703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-Carter KY-
1023 PM EDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN GREENUP AND NORTHWESTERN
CARTER COUNTIES WILL EXPIRE AT 1030 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Motorists should still exercise caution and be prepared for 
water or debris on roadways.

LAT...LON 3847 8319 3849 8319 3854 8314 3854 8312
      3855 8310 3857 8310 3859 8307 3863 8307
      3864 8305 3866 8305 3868 8303 3871 8304
      3873 8301 3863 8291 3833 8316 3843 8323

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:42 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 2, 6:42 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 PM EDT Tue Jul 2 2019

.SYNOPSIS...
Very warm and humid for much of the rest of the week, with the
daily chance for mainly afternoon and evening showers and
thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 641 PM Tuesday...

The initial round of widely scattered showers/storms from
earlier this afternoon has mainly pushed east of the region, but
will need to monitor additional convection across OH and KY as
storms continue to move to the ESE. While a gradual weakening
trend is expected with the activity in OH and KY with the
approach of sunset, additional shortwave energy and lingering
outflow boundaries could still support showers/storms in the
late evening and overnight. This was highlighted well in the
afternoon forecast package so just did some minor tweaks to PoPs
as a result, but the general idea remains the same.

As of 150 PM Tuesday...

Diurnally driven convection is spawning across the Ohio River
Valley this afternoon, with some quickly pulsing up to severe
status. SPC Mesoanalysis indicates downdraft CAPE of 1000-1200
J/kg across the northern line of storms crossing in from
southeast Ohio will have the greatest potential of inflicting
strong wind gusts. These storms will continue into the evening
hours and remain primarily mesoscale driven. As of the latest
SPC outlook, the Marginal Risk for strong storms remains in the
PBZ CWA and northward.

Hi-res model guidance diverges with how the first portion of the
overnight period will evolve. Some models hint at more
convection pressing down from the Great Lakes along a southward
moving boundary, while others clear precip out of our area just
before midnight. Given the forecast soundings for tonight
showing instability remaining fairly high, will maintain slight
POPs for the northern extent of the CWA. However, will maintain
the mention of isolated flash flooding through the period.

A more confident day for severe weather arrives on Wednesday,
with abundant moisture (on the upwards of 2"), diurnal heating,
and embedded shortwave energy riding in along the zonal flow
aloft. Expect storms to once again prosper during peak heating,
mostly isolated to scattered in nature.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 215 PM Tuesday...

Showers and thunderstorms will likely continue across the area
Wednesday evening as the area continues to remain in a warm
unstable airmass. Still could have an isolated strong to severe
storm Wednesday evening, mainly due to downburst potential, but
overall severe threat is low due to lack of strong
dynamics/shear. As usual, with the high moisture content air,
storms will contain heavy downpours, and could lead to localized
water issues, particularly if repetitive storms hit an area.

Showers and thunderstorms will continue to be a threat Thursday
into Friday as multiple upper disturbances cross the area.

In addition, heat indices will continue to range in the mid to
upper 90s during the period. At this point, do not anticipate
heat advisory criteria of 100 or greater.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 220 PM Tuesday...

Weather will remain unsettled during the period, with multiple
upper disturbances crossing in the warm, humid, unsettled
atmosphere. High pressure will attempt to build in for the start
of next week, with a possible break for much of the CWA in the
active pattern, although showers and thunderstorms will still be
a possibility, mainly across the higher terrain counties during
peak heating hours.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Afternoon cumulus deck has sprouted into thunderstorms, some
approaching severe levels, and will continue to thrive through
the remaining daytime hours. Expect sporadic flight restrictions
to be inflicted on the TAF sites today, with quick vsby
reductions and gusty winds being the primary threat.

Storms will dwindle in intensity and coverage overnight with the
loss of daytime heating, but persisting a tad bit longer over
the northeast mountains. VFR conditions should return for a
brief time tonight with the conclusion of convection. However,
with high moisture content in the area, fog development is
likely to occur Wednesday morning. Duration and intensity of the
fog will likely be finessed by the oncoming shift with the next
TAF package, but for now have dropped all terminals to at least
MVFR vsbys during the predawn hours, with some sites dropping
further down into IFR.

Another round of showers and storms are anticipated on Wednesday
due to very little change in the current weather pattern.
Therefore, isolated flight restrictions will be possible again
for the final hours of this current TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary. Fog development may vary at all
terminals Wednesday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 00Z THURSDAY...
Brief IFR possible in scattered showers and thunderstorms this
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JZ/MEK
NEAR TERM...RG/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEK
Hazardous weather outlook, Jul 2, 2:27 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
227 PM EDT Tue Jul 2 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-031830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
227 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms today with strong wind gusts and
localized flash flooding possible. Widespread severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 5:38 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     2 N LIBERTY             38.65N  81.72W
07/02/2019                   PUTNAM             WV   NWS EMPLOYEE

            HEALTHY LOCUST TREE BLOWN DOWN AND BROKEN AT BASE OF
            TREE ON NWS EMPLOYEE PROPERTY

&&

EVENT NUMBER RLX1901806

HART
Local storm report, Jul 2, 5:43 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
543 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 SE SILVER VALLEY ESTA 38.47N  81.80W
07/02/2019                   PUTNAM             WV   911 CALL CENTER

            PUTNAM 911 REPORTS SEVERAL TREES DOWN ON POWER LINES AT
            THE INTERSECTION OF SILVER ST AND DAIRY RD NEAR POCA.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901807

AML
Special weather statement, Jul 2, 6:10 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
610 PM EDT Tue Jul 2 2019

OHZ084-022245-
Vinton-
610 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VINTON COUNTY...

At 610 PM EDT, strong thunderstorms were clustered near Mcarthur,
moving southeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wellston, Mcarthur, Hamden, Zaleski, Allensville, Creola and Eagle
Mills.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3936 8264 3937 8263 3937 8252 3940 8251
      3939 8248 3927 8226 3922 8227 3913 8242
      3914 8243 3914 8254 3918 8254 3919 8261
      3936 8275 3937 8275
TIME...MOT...LOC 2210Z 302DEG 21KT 3931 8252

HART
Local storm report, Jul 2, 6:28 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     4 SE ATHENS             39.28N  82.04W
07/02/2019                   ATHENS             OH   911 CALL CENTER

            ATHENS 911 REPORTS SEVERAL TREES DOWN AND SOME POWER
            LINES DOWN IN THE ANGEL RIDGE RD, COOLVILLE RIDGE RD,
            AND ST RT 32 AREAS. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901808

AML
Special weather statement, Jul 2, 7:05 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Tue Jul 2 2019

OHZ066-022330-
Perry-
705 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY...

At 704 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Danville to Thornport to
near Baltimore. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Harbor Hills, Crooksville, Thornville, Junction City, New
Straitsville, Glenford and Hemlock.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8217 3982 8217 3981 8207 3973 8208
      3972 8202 3966 8203 3956 8222 3956 8226
      3959 8226 3960 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2304Z 302DEG 25KT 4033 8223 3990 8245 3979 8267

HART
Special weather statement, Jul 2, 7:41 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
741 PM EDT Tue Jul 2 2019

KYZ101-102-030030-
Greenup-Carter-
741 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND CARTER COUNTIES...

At 740 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rosemount to near Head of Grassy to
near Cogswell. Movement was southeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Denton, Gesling, Greenbo Lake, Oldtown, Rush, Carter,
Grahn, Hopewell, Brushart, Willard, Hitchins, Warnock, Soldier and
Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
180.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3834 8323 3843 8323 3849 8319 3855 8310
      3865 8305 3843 8277 3837 8282 3836 8277
      3824 8279 3819 8285 3817 8295 3820 8301
      3818 8305 3823 8309 3827 8318 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2340Z 312DEG 25KT 3876 8302 3841 8322 3811 8352

HART

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.